Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 93, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2000, 1:15 PM EDT for Sampson County, North Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 28, 2000, 1:15 PM EDT (17:15 UTC)
- Expired
- May 28, 2000, 1:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sampson County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 1:37 PM EDT | Thunderstorm Wind 60 M | Clinton, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
549 WUUS52 KRAH 281718 SVRRDU NCC163-281745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 115 PM EDT SUN MAY 28 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 145 PM EDT * AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF FAYETTEVILLE IN CUMBERLAND COUNTY...AND ABOUT 20 MILES WEST OF SALEMBURG IN SAMPSON MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AUTRYVILLE AROUND 120 PM EDT CLINTON AROUND 130 PM EDT * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... CLINTON HOBBTON THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. WIND GUST OF 65 MPH AT THE FAYETTEVILLE AIRPORT. LAT...LON 3524 7860 3480 7843 3485 7821 3523 7830 RA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:02 AM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 28, 10:02 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1002 AM EDT SUN MAY 28 2000 THERE WILL BE AN 18Z GSO SOUNDING. LATEST SURFACE ANALYSIS SHOW FRONTAL BOUNDARY CUTTING ACROSS NORTHEAST CWA. ALSO SHOWS UP WELL IN VISIBLE IMAGERY. LOTS OF CLOUDS AND SPOTTY LIGHT RAIN NORTH OF THIS BOUNDARY WHILE PLENTY OF SUN ACROSS SOUTHERN PORTIONS. FOCUS FOR AFTERNOON CONVECTION WILL BE ALONG THESE BOUNDARIES ESPECIALLY SOUTHERN/EASTERN SECTIONS. ASSESSING 12Z RAOBS...PLENTY OF INGREDIENTS FOR AFTERNOON CONVECTION...AIR MASS QUITE UNSTABLE WITH DEWPOINTS IN THE MID 60S TO LOWER 70S. 06Z MESO-ETA SHOW LLJ 40-45 KTS FROM AROUND ATL MOVING NORTHEAST INTO SOUTHERN CWA LATER THIS MORNING INTO AFTERNOON. ALSO MORNING SOUNDINGS SHOW MID LEVEL DRYING. TEMPERATURES WILL BE A BIT TRICKY FOR NORTHWEST WHERE PLENTY OF LOW CLOUDS/FOG AND LIGHT PRECIP CURRENTLY. CLOUDS ARE BEGINNING TO ERODE SOUTHERN EDGE. WILL ADJUST TEMPERATURES AND CLOUD COVER AFTER 11AM OBSERVATIONS. WILL CONTINUE CURRENT POPS. MAY ADJUST TIMING AS BEST DYNAMICS ARRIVE LATER IN THE AFTERNOON. ENJOY THE DAY. .RAH...NONE. RA
In the hours before
Special weather statement, May 28, 11:45 AM EDT, 1 hour 30 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH, NC 1145 AM EDT SUN MAY 28 2000 NCZ007>011-021>028-038>043-073>078-083>086-088-089-290000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- 1100 AM EDT SUN MAY 28 2000 SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER NETWORK ACTIVATION IS EXPECTED IN CENTRAL NORTH CAROLINA THIS AFTERNOON...ESPECIALLY AFTER 2PM TO AROUND 9 PM THIS EVENING WHEN THE POTENTIAL FOR SEVERE WEATHER IS THE GREATEST. .SYNOPTIC PATTERN... WARM...VERY MOIST...UNSTABLE AIR CONTINUES OVER CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EVENING. A WARM FRONT ACROSS NORTHEAST CENTRAL NORTH CAROLINA WILL BE A FOCUS FOR AFTERNOON THUNDERSTORM DEVELOPMENT. ADDITIONALLY A STRONG COLD FRONT OVER THE OHIO VALLEY WILL PUSH SOUTHEAST INTO CENTRAL NORTH CAROLINA BY TONIGHT. STRONGER WINDS ALOFT MAY CAUSE THUNDERSTORMS TO DEVELOP INTO A SQUALL LINE AHEAD OF THE COLD FRONT. .HAZARDOUS WEATHER DETAILS... THE PRIMARY THREAT WITH SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE FROM DAMAGING DOWNBURST WINDS AND LARGE HAIL. INTENSE LIGHTNING STRIKES ARE ALSO POSSIBLE. INITIAL THUNDERSTORM MOVEMENT IS EXPECTED TO BE FROM THE WEST AT ABOUT 30-40 MILES AN HOUR. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL WEATHER NEWS MEDIA FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. RA
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:34 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 41 min |
| May 27, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 38 min |
| May 27, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 38 min |
| May 28, 12:41 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 49 min |
| May 28, 1:00 PM EDT | Tornado Warning | RAH | Cumberland | 30 min |
| May 28, 1:41 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 49 min |
| May 28, 6:04 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 41 min |
| May 28, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 26 min |
| May 28, 7:36 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 9 min |
| May 28, 7:55 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.